An intubated 32 year old female is brought to the ED in cardiac arrest. Family was suspecting that this was an overdose.\ given a recent hospitalization for acetaminophen overdose. EMS reports that on arrival the patient had a bluish discoloration to the skin, and she is now extrememly pale with the appearance of a cadaver. What could have caused this clinical picture? Read on for a discussion of a very rare but extremely deadly poisoning...
Richard Byrne, MD
A 55 year old patient presents via EMS reporting a large ingestion of his home oral phenytoin. As you go to evaluate the patient, you consider the clinical manifestations and possible complications of a phenytoin overdose. Is this a serious overdose? Is there a high potential for decompensation and the dreaded tox "seizure/coma/death" triad? Are there effective antidotes? Good thing you read this article!
Back pain. A chief complaint generally not considered among the top 5 most thrilling for EM docs. Hiding among a sea of benign musculoskeletal conditions, however, lurk a handful of diagnoses which will result in irreversible paralysis and severe loss of function for our patients. The trick, of course, is figuring out who needs expensive advanced imaging and who can go home with NSAIDS....read on for a case that definitely falls into the former category....
You receive a prehospital stroke alert from ALS for a 73 yo male found down, minimally responsive. "Pretty routine" you think as you listen to report from the paramedic...that is, until you hear the vital signs: "Blood pressure is 270 over 140." That's the highest blood pressure you've ever heard of and you immediately begin to worry about how the human brain can possibly tolerate this as you head to the resuscitation bay to assemble your team...
Your nurse approaches you and says there is a new patient who arrived via EMS with shortness of breath. And his o2 sat is 65% on nasal canula. That gets you out of your chair and into the room in a hurry and you wrack your brain for the various causes of acute onset hypoxia as you enter the room (and no, it's not Covid-19!)
- 49 yo F pHx asthma presents ED with worsening DOE for the last month acutely worsening today
- No prior hospitalizations or intubations for asthma exacerbation
- Positive for dyspnea, palpitation
- Positive for abdominal distention, which she attributes to constipation
- Moderate intermittent asthma on albuterol PRN
A young female presents complaining of severe abdominal spasms intermittently over days. She has a known neurologic condition which you have never heard of before. Read on to learn the basics of this rare disorder and how to deal with acute exacerbations in the ED!
Pericardiocentesis is a rarely performed, but potentially life-saving procedure. Commerical models are prohibitively expensive, but students and residents (and critical care fellows) still need to learn the mechanics, ideally with an ultrasound compatibile model. This week's post gives a step by step guide towards making a cheap, easy to fabricate phantom based on this fantastic paper published in the Journal of Emergency Medicne 2012: https://www.ncbi.nlm.nih.gov/pubmed/21925818
EM physicians see patients with headaches every day in the ED. The vast majority have a simple primary headache, but a tiny fraction of patients will have a much more serious etiology that might result in death, blindeness, or crippling neurologic complications if not promptly diagnosed. The trick, of course, is picking up on the serious causes of headaches...
A 69 year old man is brought in by EMS with complaints of chest pain. ALS noted pt to be in sinus bradycardia in the 30s en route. As you approach the room you wrack your brain: what are the common causes of bradycardia? More importantly - will I get to actually perform a transvenous pacemaker i.e. the most highly sought after procedure as an emergency medicine resident?